Alert archive / West Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 102, NWS Charleston, WV

May 22, 2024Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 22, 2024, 2:12 PM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2024, 2:12 PM EDT (18:12 UTC)
Expired
May 22, 2024, 2:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:52 PM EDT, 20 minutes earlier.

Area forecast discussion, May 22, 1:52 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
152 PM EDT Wed May 22 2024

.SYNOPSIS...
Unseasonably warm once again today, as high pressure exits.
Cold front brings showers and thunderstorms this afternoon into
Thursday. Rain chances through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 137 PM Wednesday...

Thunderstorms are beginning to develop over southeast Ohio and
northeast Kentucky this afternoon. A slight risk of severe
weather remains in place from central WV to points north and
west with the main threats being damaging wind gusts and hail.
In this area, pockets of 1000-1500 J/kg of MLCAPE and 30 kts of
0-6km bulk shear will support the development of a few stronger
storms. The overall best threat for severe weather today still
appears to be west of our region, across central Ohio and
central Kentucky, where more shear and instability will be
available.

There is the potential for another round of thunderstorms
overnight and into Thursday morning as a shortwave approaches
from the southwest. Some uncertainty exists regarding the
strength of these storms, and that will depend on how much
energy is dampened by this afternoon's convective activity. Some
models show any convection weakening to just showers as they
approach from the west by 03-06Z.

There will be another threat for stronger thunderstorms Thursday
afternoon with a marginal risk currently forecast by SPC. The
threat level appears to be lower than today with lower
instability and shear. The main threats appear to be wind and
hail once again.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 AM Wednesday...

A cold front will push into the area on Thursday. An upper
level short wave will then cause a wave along the front,
enhancing showers and thunderstorms for Thursday into Thursday
night.

The cold front will stall just south of the area late Thursday
night/Friday morning. An upper level short wave will then
interact with the front and cause a wave to move along the
front Friday afternoon into Saturday. Models continue to
struggle with the strength of the short wave, and hence how far
north the moisture gets and how strong the dynamics are with
this system. The Canadian actually keeps this system completely
south of the area.

A weak cold front will move into the area on Saturday. With the
parent low in southern Canada, very little push and energy is
available for the front in our area, thus not really providing
much cool air.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM Wednesday...

Models show a system lifting from the midwest on Sunday into
the Great Lakes region on Monday. This will push a warm front
across the area on Sunday, followed by a cold front on Monday.
With systems nearly every day from later today into Monday, am
getting increasingly concerned with the threat for flash
flooding to occur for Sunday and Monday. This will be followed
by an upper level wave on Tuesday in the significantly cooler
air. Models still have differences during the Sunday through
Tuesday time period, but generally agree on the overall
features for the first time in numerous nighttime runs.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 135 PM Wednesday...

Showers and thunderstorms will pop up over the region this
afternoon and into this evening. In any thunderstorm, visibility
can drop down to IFR for a brief time and winds can gust 40-50
kts. There is low confidence in the pinpoint timing of
thunderstorms, so just went with VCTS in the TAFS for now.
Otherwise, VFR conditions will prevail in dry areas. There is
potential for another round of thunderstorms overnight and into
early Thursday morning.

Fog will develop in spots overnight, especially in areas where
it has recently rained. MVFR to IFR conditions are possible
overnight in fog. In addition, MVFR ceilings are expected to
move into the region Thursday morning after 06Z, with IFR
expected in the mountains. Low stratus will stick around through
late Thursday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location and intensity of showers
and thunderstorms today and tonight could vary from the
forecast. Development of fog and low stratus Thursday morning
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions possible with showers and thunderstorms
Thursday morning with a cold front. IFR possible in showers and
thunderstorms Friday afternoon into Friday night and again on
Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMC
NEAR TERM...JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMC
Hazardous weather outlook, May 22, 4:31 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Wed May 22 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-230845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
431 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flash flooding is possible Friday afternoon and Friday
night, and again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 22, 12:56 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
1256 PM EDT Wed May 22 2024

KYZ101-OHZ087-221730-
Greenup KY-Lawrence OH-
1256 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT GREENUP AND NORTHWESTERN
LAWRENCE COUNTIES THROUGH 130 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Letitia, or 14 miles southwest of Portsmouth, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, South Shore, Wurtland,
Bellefonte, Hanging Rock, Brushart, Haverhill, Warnock, Grays Branch,
Pedro, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 8307 3863 8307 3868 8303 3873 8303
      3872 8298 3875 8292 3875 8288 3861 8285
      3857 8281 3860 8274 3865 8277 3868 8276
      3868 8271 3875 8270 3875 8266 3878 8266
      3878 8263 3849 8268 3845 8275 3851 8316
TIME...MOT...LOC 1655Z 273DEG 33KT 3861 8314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KREDENSOR
Special weather statement, May 22, 1:26 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT Wed May 22 2024

KYZ101-103-OHZ086-087-221800-
Boyd KY-Greenup KY-Gallia OH-Lawrence OH-
126 PM EDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES THROUGH 200 PM
EDT...

At 125 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheelersburg to near Franklin Furnace to
near Load. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Naples, Franklin Furnace, Flatwoods, Russell, Vernon, Waterloo,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, and
Hanging Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3858 8295 3868 8287 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8269 3877 8223 3859 8236 3842 8265
      3848 8311
TIME...MOT...LOC 1725Z 268DEG 31KT 3868 8280 3859 8287 3851 8301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KREDENSOR

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:45 PM EDTSevere Thunderstorm WarningRLXCabell30 min
May 22, 2:43 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam32 min
May 22, 3:15 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam17 min
May 22, 3:56 PM EDTSpecial Weather StatementRLXJackson34 min
May 22, 4:03 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam, Roane16 min
May 22, 1:26 PM EDTSpecial Weather StatementRLXLawrence34 min
May 22, 12:56 PM EDTSpecial Weather StatementRLXGreenup34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2024Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.